Wyoming, 2023Winter Storm and Winter Weather in Wyoming, April 25 to 26, 2023
April 25 to 26, 2023 · NWS CYS · 3 events in 3 counties and zones
A strong weather disturbance brought widespread precipitation to southeast Wyoming from late in the evening on 4/24 through the early morning hours on 4/26. Snowfall accumulations were restricted to the higher elevation areas, with most of the Sierra Madre, Snowy, and Laramie Ranges only seeing 3 to 6 inches of snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong weather disturbance brought widespread precipitation to southeast Wyoming from late in the evening on 4/24 through the early morning hours on 4/26. Snowfall accumulations were restricted to the higher elevation areas, with most of the Sierra Madre, Snowy, and Laramie Ranges only seeing 3 to 6 inches of snow. Localized pockets of 6 to 8 inches were observed over the highest peaks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 24, 9:58 PM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Apr 24, 9:58 PM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1058 PM MDT Mon Apr 24 2023
.SHORT TERM...(This evening through Wednesday)
Issued at 250 PM MDT Mon Apr 24 2023
Key Impact Messages:
1) Scattered thunderstorms will be possible this afternoon across
portions of SE Wyoming and the Nebraska Panhandle. The main hazard
with these storms will be strong, downburst winds and brief heavy
rainfall.
2) Widespread to numerous valley rain and snow showers likely
across all valley locations, with moderate to heavy snowfall
across the higher mountain valleys and the mountain peaks.
3) Periods of dense fog will be possible throughout the day on
Tuesday with areas of dense fog likely across the I-80 Summit.
4) Conditions begin to improve on Wednesday with clearing skies
but cooler temperatures will continue.
Hazard Discussion: The Snowy Mountain and I-80 Summit zones were
upgraded to Winter Storm Warnings. Confidence increased for snow
totals to reach warning criteria. The highest confidence remains
across the Snowy Mountain range for the highest peaks. Steady
stream of moisture will advect across the mountains and produce
periods of pure orographic enhanced snowfall. Similar setup across
the I-80 Summit where a deeply moist column of air will be
transported be a steep easterly flow producing persistent periods
of moderate to heavy snowfall. The snowfall gradient will be tight
across the I-80 Summit zone as snow levels across this zone will
waffle back-n-forth with all snow for the western portions of the
zone and a rain/snow mix for the eastern part of the zone. In
addition to continuous snowfall across the I-80 Summit widespread
areas of fog with patchy areas of dense fog will be likely.
The Winter Weather Advisories for the Arlington and Sierra Madre
mountain zones remain on track. Expect 7-10" of snow for the
Sierra Madre's and around 1-3" for the Arlington/Elk Mountain
areas along I-80.
Discussion: Skies have stayed mostly clear with patches of
cumulus observed on satellite imagery this afternoon. What was an
initial forecast concern about cloud cover in terms of convective
instability, temperatures have warmed into the upper 50s to lower
60s and the presence of widespread cumulus fields suggest that
instability parameters have increased this afternoon. A few high-
based thunderstorms have already developed across Albany county.
The initial storm mode should remain high-based thunderstorms with
the main hazard being strong, downburst winds, as low level
moisture profiles are still dry across the area as noted by
various degrees of inverted-V soundings from across SE Wyoming.
Gradually the lower levels should begin to moisten as the first
piece of energy from the main storm system begins to move into the
region. This should initiate more "organized" convection and
transition the storm threat to include heavy downpours in addition
to strong gusty winds. The main window for this convective
activity will be late this afternoon into and into the evening
hours for eastern Wyoming and late evening for parts of the
Nebraska Panhandle.
The models agreed on a late southerly shift of both the surface
and 700mb in the morning runs, with the latest runs keeping this
trend. Overall the forecast remains on track for widespread
precipitation to develop across much of the region beginning late
tonight through Tuesday. The WY/CO border counties will see the
best precipitation chances as pure easterly flow develops and taps
into a very moist low level moisture fetch from the western Gulf
of Mexico. The main forecast concern is the strength of the CAA
into the region and how it shifts the snow levels across SE
Wyoming. Confidence is high that most to the lower valleys across
Nebraska should see an all rain event. Areas in eastern Wyoming,
especially across the I-25 corridor will need to be monitored as
high QPF values will be present and the impacts very depending on
if this falls as all rain, a rain/snow mix or all snow if we can
get more intrusive cold air punch. At the onset of the
precipitation, snow levels should be hovering around 7000 ft AGL
as the bulk of the coldest air will be associated with the back
edge of the main storm axis. The heaviest precipitation will occur
when the 700mb low shifts to our south and that flow changes to
the east. A deep and moist easterly flow will develop and with
upper level dynamics in place, a wide area of banding type
precipitation will occur along the I-80 corridor. At this time
snow levels will be hovering between 6,000 and 6,500 ft AGL, if
the CAA can occur faster and advect all the way through SE Wyoming
then accumulating snowfall will be a concern along the I-25 and
I-80 corridors from Wheatland to Cheyenne to Pine Bluffs.
Intermittent fog will be likely outside of precipitation and dense
fog is becoming increasingly likely by Tuesday night.
Precipitation will come to an end throughout the day on Wednesday
as weak upper level ridging builds in the region and allow for
temperatures to moderate nicely on Wednesday. Temperatures should
rebound into the upper 50s to lower 60s east of the Laramie Range
and into the lower 50s for areas west of the Laramie Range.
.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM MDT Mon Apr 24 2023
Overall, the extended forecast will see a return to more normal
temperatures over the weekend and into the beginning of next week.
But first, a brief warm-up on Thursday, leading into yet another
cold front dropping down from Canada, bringing below average
temperatures and precipitation chances for Friday.
High temperatures on Thursday are expected to warm up to near to
slightly above average as the upper-level low that is progged to
bring widespread precipitation to the CWA on Tuesday pushes further
east into the middle of the country. This will allow 700 mb
temperatures to warm up briefly to around 0C before the cold front
moves in later that evening. As mentioned, daytime highs will likely
be near seasonable (in the 50s and 60s with some isolated low 70s),
however, increasing cloud cover during the afternoon ahead of the
front could limit these highs.
Both the GFS and ECMWF are in good agreement with the front moving
across the CWA from north to south sometime Thursday evening. 700 mb
temperatures behind the front drop to about -10C, leading to quite
the chilly day on Friday. Highs will be about 10 to 15 degrees below
average with temperatures in the 40s and 50s. Precipitation also
looks likely with this system, with the heaviest precipitation
falling overnight just behind the front. This means that the
predominate precipitation type will likely be snow. Luckily, for
those that are ready for more spring-like weather, this system looks
fast moving, meaning that snow accumulation looks minimal for the
lower elevations and that the cold will not stick around through the
weekend. Some lingering moisture and jet dynamics will lead to
scattered showers during the day Friday.
Heading into the weekend, conditions improve as the leading edge of
an upper-level ridge begins to move into the Rockies. 700 mb
temperatures will warm into the 0C to +4C range, which will lead to
seasonable, and even slightly above average temperatures over the
weekend and in to the start of May. Under the ridge, expect pleasant
weather with mostly sunny skies and dry conditions.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1058 PM MDT Mon Apr 24 2023
VFR conditions currently across area terminals, but is not
expected to last long as rain/snow showers spreading across the
area will lead to low ceilings and visibility reductions down to
IFR levels through much of Tuesday. Latest radar shows showers
across western Carbon Co where Dixon has reported 1500 ft ceilings
late this evening which will soon reach KRWL. Precipitation will
continue to spread east reaching KLAR around 10z and KCYS just
before 12z. Visibility reductions will be greatest during periods
of rain and snow. Rain showers are expected across the southern NE
Panhandle by late morning as KSNY will be down to IFR levels,
while terminals farther north are still a little more in question
as far as precipitation coverage and resulting flight conditions
goes. These reduced flight conditions elsewhere look likely to
remain through Tuesday evening before this system moves out of the
area.
&&
.FIRE WEATHER...
Issued at 235 AM MDT Mon Apr 24 2023
No fire weather concerns expected this week with wetting rainfall
likely and accumulating mountain snow over 6000 feet early this
week as well as the end of the week. Below normal temperatures
will continue for late April.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from noon Tuesday to 9 AM MDT Wednesday
for WYZ110.
Winter Weather Advisory until 9 AM MDT Wednesday for WYZ112.
Winter Storm Warning from 6 AM Tuesday to 9 AM MDT Wednesday for
WYZ114-116.
NE...None.
&&
SHORT TERM...AW
LONG TERM...SF
AVIATION...MB
FIRE WEATHER...TJTHazardous weather outlook, Apr 24, 12:23 PM MST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
123 PM MDT Mon Apr 24 2023
WYZ101>109-111-113-115-117>119-251930-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
123 PM MDT Mon Apr 24 2023
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated to widely scattered thunderstorms are possible this
afternoon through late this evening. Thunderstorms may contain
brief heavy rainfall and gusty winds.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Unsettled weather is expected this week with isolated
thunderstorms, areas of fog, and periods of rain and snow Tuesday
through early Wednesday morning. Snowlevels will lower to around
5500 feet Tuesday night with light accumulations possible on
elevated and grassy surfaces.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-251930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
123 PM MDT Mon Apr 24 2023
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Widely scattered thunderstorms are expected to develop late this
afternoon and tonight.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Unsettled weather will continue for most of the week with cool
temperatures and periods of rain. Some snowfall possible across
the higher valleys and hills, but travel impacts are not expected
at this time.
.Spotter information statement...
Spotter activation will not be needed.
WYZ114-116-251930-
Snowy Range-South Laramie Range-
123 PM MDT Mon Apr 24 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated to widely scattered thunderstorms are possible this
afternoon through late this evening. Thunderstorms may contain
brief heavy rainfall and gusty winds.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A Winter Storm Warnings are in effect for the southern Laramie
Range including the Interstate 80 Summit, and the Snowy Range
Tuesday through Tuesday night. Periods of moderate to heavy snow
will result in low visibilities and hazardous travel through early
Wednesday morning. Areas of dense will be likely across the I-80
Summit.
Unsettled weather will continue through the end of the week as another
round of snowfall is possible late Thursday through early Friday
morning.
.Spotter information statement...
Spotter activation will not be needed.
WYZ110-112-251930-
North Snowy Range Foothills-Sierra Madre Range-
123 PM MDT Mon Apr 24 2023
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Periods of light snow and isolated thunderstorms will develop
throughout the day today. A Winter Weather Advisory is in effect
starting this evening.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A Winter Weather Advisory is in effect through early Wednesday
morning for periods of snow and total snow accumulations between
5 to 10 inches. Locally higher amounts of a foot of snow possible
for the higher peaks.
Unsettled weather will continue through the end of the week as another
round of snowfall is possible late Thursday through early Friday
morning.
.Spotter information statement...
Spotter activation will not be needed.
Winter Weather, Sierra Madre Range
- When
- April 25, 2:00 AM MST to April 26, 8:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Multiple SNOTEL sites in the Sierra Madre Range reported 48-hour liquid precipitation totals of 0.3 to 0.6 inch. Snow-to-Liquid ratios were estimated at approximately 10 to 1. Maximum snowfall totals were estimated near 6 inches over the highest peaks.
Winter Weather, Snowy Range
- When
- April 25, 2:00 AM MST to April 26, 8:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple SNOTEL sites in the Snowy Range reported 48-hour liquid precipitation totals of 0.3 to 0.6 inch. Snow-to-Liquid ratios were estimated at approximately 10 to 1. Maximum snowfall totals were estimated near 6 inches over the highest peaks.
Winter Storm, South Laramie Range
- When
- April 25, 2:00 AM MST to April 26, 2:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Data sources contributing to the National Snowfall Analysis from NOHRSC indicate maximum snowfall accumulations from 6 to 8 inches over the highest terrain along the southern Laramie Range.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, April 25 to 27, 20232 injured · $1.3 million · EF2 · 37 events
- Tornadoes and Flash Flooding in Texas, April 25 to 26, 20232 injured · $8.9 million · 4.5 in hail · 45 events
- Tornadoes and Hail in Georgia, April 25 to 27, 2023$6.9 million · EF1 · 17 events
- Hail in Texas, April 25 to 26, 20233.5 in hail · 28 events
- Hail and Damaging Winds in Florida, April 25, 2023$6,000 · 2.75 in hail · 10 events
- Tornado and Hail in Texas, April 25, 2023$3,000 · 4.5 in hail · 6 events
- Winter Storm and Winter Weather in Colorado, April 25 to 26, 20235 events
- High Wind in New Mexico, April 25, 202357 kt wind · 3 events
- Hail in Texas, April 25, 20231 in hail · 3 events
- Hail and Damaging Wind in Texas, April 25, 20231 in hail · 3 events
- Hail and Damaging Wind in Georgia, April 25, 202350 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 25, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086660, 1086661, 1086662.